Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Developed binocular diplopia. Suggested mild impairment in vibration sensation. Wear bifocal glasses.Had attack again. What to do?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5286 Questions
I'm a 58 years old man, married, with a son and daughter, highly educated, working as a psychiatrist.
Three weeks ago, I developed a sudden attack of horizontal binocular diplopia, lasting four minutes without dizziness, headache or nausea and vomiting. I noticed it occurred after a long period of working on laptop and just after change my head position.
It occurred once daily for the next 3 days, either suddenly or sometimes with change of sight from short distance to long one without any apparent precipitating cause and not even with sudden movement of neck in any direction.
I visited a neurologist who did a full neurological examination (motor, sensory and cranial nerves). Everything was ok except for a mild impairment in vibration sensation in both lower limbs. I did an MRI on the brain and it revealed nothing abnormal.
I then visited an ophthalmologist who did a full ophthalmological examination (eye pressure, ocular muscles, fundus and retina). He told me everything is OK, that it might be Spasm Of Accommodation (as I am Myopic ) and that I should wear a bifocal glasses, which I did without any apparent improvement.
Ten days ago, I developed 5 attacks of sudden vertical diplopia and the horizontal attacks disappeared. It occurs once almost daily or every other day, lasting 2-3 minutes without any accompanied symptoms. It occurs at any time of the day with not specific timing (day or night) or with fatigue or not. There are no manifestations of any muscle weakness all over the body.
I developed one mild attack of vertigo (once and not occurred again), and I visited an ENT specialist and he found no abnormal findings.
The three specialists I went to (Neuro, ophthalmology and ENT) gave no definite diagnosis and just said that we have to wait and see.
Last attack of vertical diplopia was 2 days ago, lasted for 1-2 minutes
Posted Thu, 3 Oct 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 5 hours later
Brief Answer:
Detailed reply is below

Detailed Answer:
Hi Dr,

Thank you for posting your query.

I appreciate the detailed description you have provided, which was very helpful.

Based on your symptoms, there are two most likely diagnostic possibilities:

1. Transient ischemic attack (TIA)- In this condition, transient ischemia (lack of blood flow) to the brainstem region can explain your symptoms. MRI may be normal in about 50% of patients with TIAs. You have risk factors for TIAs.
You could increase the dose of aspirin to 325 mg once daily, and reduce/stop smoking, if possible.
Doing an MR angiogram and carotid doppler would be helpful.

2. Ocular myasthenia- is another possibility. Anti Ach receptor antibody test is awaited.
Repetitive nerve stimulation test may also help in diagnosis. However, relative brevity of symptoms is little unusual for myasthenia.

I hope it helps.

Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website:
My blog:

Above answer was peer-reviewed by
Follow-up: Developed binocular diplopia. Suggested mild impairment in vibration sensation. Wear bifocal glasses.Had attack again. What to do? 7 hours later
Thank you a lot for your kind reply

Regarding the differential diagnosis of my case (TIAs, and Ocular M), I really appreciate this most logic thinking and I consider them and mainly the TIAs as I have some minimal attacks of dizziness especially when tilting my head as if it is vertebrobasilar insufficiency, although it is not typical and not including other related symptoms.
The ophthalmologist replied considering the case as:
1- CN palsy due to DM (although I mentioned that it is controlled for long time).
2- some sort of inflammation and asked me to take prednisilone and monitor my sugar level.
Do you think that it may be one of such cases?
I'm waiting the result of Ach receptor antibodies, and will arrange for carotid Doppler and MRA.
Do you think that I need more medication rather than aspirin and cinnarizine to improve the micro circulation ?
Thanks and best regards
Answered by Dr. Sudhir Kumar 4 hours later
Brief Answer:
My replies are below

Detailed Answer:
Thank you for getting back.

I agree that cranial nerve palsies could occur as part of diabetes, and ocular motor nerves are commonly affected in them. However, we would expect the symptoms to be persistent and not intermittent in cranial nerve palsies. Also, MRI with contrast is helpful in diagnosing the inflammation in such cases. I saw a patient yesterday with similar problem (Tolosa Hunt syndrome) and have started steroids. This responds to a six week course of steroids.

Regarding TIAs, aspirin along with statins are sufficient. Also, control of risk factors (such as diabetes, etc) is required.

Rest would depend on the carotid Doppler and MRA findings. I mean if there is significant occlusion, then, scenting, etc may be required. However, I do not think you would have significant occlusion.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Follow-up: Developed binocular diplopia. Suggested mild impairment in vibration sensation. Wear bifocal glasses.Had attack again. What to do? 13 hours later
Thanks for your reply
I'll arrange for Doppler and MRA ASAP, even as you said that is no possibility for occlusion, and will continue on aspirin and statin as I did
Best regards
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer:
Thank you

Detailed Answer:
Please keep me informed. I would be glad to be of any help in future too.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor